Warfarin (Coumadin)-Induced Skin Necrosis

Author: V. Dimov, M.D.
Reviwer: S. Ramdhawa, M.D.

A 51-year-old African American female (AAF) was admitted to the hospital with a chief complaint (CC) of  shortness of breath (SOB) for 1 week and and pain in the right thigh x 3 weeks. The SOB was not getting better with the aerosol treatment. She also complained of occasional orthopnea and paroxysmal nocturnal dyspnea (PND). The right thigh pain started 3 weeks ago, in the medial part of the right thigh, throbbing in nature, associated with redness. The patient complained of swelling in the same region which had progressed over the the past few days. She denied fever or chills.

Past medical history (PMH)

Asthma, congestive heart failure (CHF), diabetes melitus (DM), anemia, pancreatitis, hypertension (HTN), shingles.

Past surgical history (PSH(

Cholecystectomy, thyroidectomy.

Medications

Prednisone, Lasix, Synthroid, Norvasc, K-Dur, Diovan, Percocet, aerosols, Advair, Singulair, Flonase, Nexium, Neurontin

Family medical history (FMH)

Diabetes melitus (DM), hypertension (HTN).

Physical examination

Obese lady in NAD
VS 36.7- 88-18-176/95 SpO2 95% on RA
Chest: (B) wheezing
Heart: Clear S1S2
Abd: Obese, NT, +BS
Ext: (B) 3+ edema, right thigh was swollen, erythematous and tender. Peripheral blood vessels could not be felt in the lower extremities because of the edema.

What happened?

BNPep was 10, and D-dimer was 7000. The Duplex of LE showed a RLE DVT.

She was admitted for asthma exacerbation and DVT in her right extremity. Patient was started on heparin IV and then later on switched to Lovenox. Coumadin was started within 48 hours.


CBC, BMP, INR; Anticoagulant treatment time frame (click to enlarge the images).

What happened next?

Two days after starting Coumadin, the patient developed ecchymoses over her lower abdomen and upper extremities. Small black eschars appeared in the center of some of the ecchymoses with a "halo" around the lesions. These skin lesions were completely asymptomatic - no pain or itching.

Coumadin-induced skin necrosis was diagnosed and Coumadin was stopped. Lovenox 1 mg/kg SQ QD was continued for 2 days, then IVC filter was placed and Lovenox was stopped. She did not have any new lesions.


Coumadin-induced skin necrosis (click to enlarge the images).

Final diagnosis:

Warfarin (Coumadin)-induced skin necrosis.

What did we learn from this case?

Coumadin-induced skin necrosis can occur in DVT patients when oral anticoagulation is started, despite the heparin coverage.

The classic large necrotic areas seen in the textbooks occur in patients treated with Coumadin only (without heparin). In real life, when heparin us used, the skin necrosis areas are often much smaller in size, like in our patient.

Oral rivaroxaban is non-inferior to standard therapy for symptomatic pulmonary embolism (PE) and DVT (NEJM, 2012).

References

Dermatologic Manifestations of Hematologic Disease. eMedicine.
Coumadin Skin Necrosis. Boston University.
Coumadin-Induced Skin Necrosis. Medscape, 11/12/2002.
Heparin-Induced Skin Necrosis - NEJM Volume 335:715, September 5, 1996, Number 10.

Published: 06/01/2004
Updated: 04/05/2012

2 comments:

  1. what can be used on toes for skin necrosis in a diabetic on coumadin and metfomin?

    ReplyDelete
  2. Wife on coumadin for over 15 years with no problem. Visited coumadin clinic every two weeks for testing, and, if necessary, adjustment of dosage.
    Last year, due to a back injury, wife underwent a series of back injections. prior to each injection, she was told to get off coumadin for at least a week. Injection was administered, and a waiting period of two weeks was required to see the result of the injection. No difference in the pain, she was to get off of coumadin for another week before another injection was administered. Coumadin clinic trying to adjust blood thickness with varying results, which we find was due to getting off, and on coumadin. Evidently the coumadin clinic, which is part of the same medical group, did not read my wifes chart, and had no idea that she was being taken off of coumadin multiple times. The level of coumadin was upped to 20 mg on at least two ocassions to "catch" the varying levels of blood thickness. Result: coumadin necrosis on both theighs, which is being treated with multiple debridement treatments on a weekly basis. The wounds in her theighs continue to grow in size due to the multiple debridements. What is the normal number of times debridement is necessary? She is now on a Woundvac, but the debridement continues on a weekly basis.

    ReplyDelete